Alert archive / Kansas / Flash Flood Warnings in 2013

Flash Flood Warning 23, NWS Goodland, KS

September 12, 2013Sherman County, Wallace County, Kansas; Cheyenne County, Kit Carson County, Colorado

NWS Goodland, KS issued this flash flood warning at Sep 12, 2013, 3:24 PM MDT for Sherman County, Wallace County, Kansas; Cheyenne County, Kit Carson County, Colorado. It was in force for 6 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 12, 2013, 3:24 PM MDT (21:24 UTC)
Expired
Sep 12, 2013, 9:30 PM MDT
In force
6 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

Counties Cheyenne County, CO, Kit Carson County, CO, Sherman County, KS, Wallace County, KS

The radar

The Goodland radar (KGLD), 25 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 12, 3:35 PM MDTFLOOD1 Ese Goodland, KSWATER OVER COUNTY ROAD 21 BETWEEN CR 64 AND CR 65. UNKNOWN DEPTH.
Sep 12, 4:05 PM MDTFLOOD9 S Burlington, COWATER FLOWING ACROSS COUNTY ROAD K AT HIGHWAY 385. NO ESTIMATE OF DEPTH BUT IT WAS DESCRIBED AS MINOR.
Sep 12, 6:06 PM MDTFLASH FLOOD16 S Burlington, COSIX TO EIGHT INCHES OF FLOWING WATER OVER HIGHWAY 385 AT COUNTY ROAD C. SEMI ALMOST LOST CONTROL DRIVING THROUGH IT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 162 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 9.4 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2013-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 156 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2013-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
156 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
555 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
-38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

261 
WGUS53 KGLD 122124
FFWGLD
COC017-063-KSC181-199-130330-
/O.NEW.KGLD.FF.W.0023.130912T2124Z-130913T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
324 PM MDT THU SEP 12 2013

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO...
  NORTHERN WALLACE COUNTY IN WEST CENTRAL KANSAS...
  SHERMAN COUNTY IN NORTHWEST KANSAS...
  SOUTHEASTERN KIT CARSON COUNTY IN EAST CENTRAL COLORADO...

* UNTIL 930 PM MDT

* AT 323 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE      
  WARNED AREA. RAINFALL AMOUNTS OF 2 TO 5 INCHES HAVE FALLEN OVER    
  THE PAST 3 HOURS.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  BETHUNE...BURLINGTON...EDSON...GOODLAND...KANORADO...RULETON AND
  STRATTON.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...
COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND
OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING.

&&

LAT...LON 3956 10188 3957 10144 3910 10149 3889 10255
      3928 10271

$$

HUSTED
2 follow-up statements
348 
WGUS73 KGLD 130047
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
647 PM MDT THU SEP 12 2013

COC017-063-KSC181-199-130330-
/O.CON.KGLD.FF.W.0023.000000T0000Z-130913T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHEYENNE CO-KIT CARSON CO-SHERMAN KS-WALLACE KS-
647 PM MDT THU SEP 12 2013

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTHERN WALLACE...
SHERMAN...SOUTHEASTERN KIT CARSON AND NORTHEASTERN CHEYENNE COUNTIES
UNTIL 930 PM MDT...

AT 644 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. 
RAINFALL AMOUNTS OF 3 TO 6 INCHES HAVE OCCURRED THROUGH EARLY THIS 
EVENING. 

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
BETHUNE...BURLINGTON...EDSON...GOODLAND...KANORADO...RULETON AND
STRATTON.

AT 606 PM MDT...LAW ENFORCEMENT REPORTED SIX TO EIGHT INCHES OF 
WATER FLOWING OVER HIGHWAY 385 APPROXIMATELY 16 MILES SOUTH OF 
BURLINGTON. A VEHICLE DRIVING THROUGH THIS WATER ALMOST LOST 
CONTROL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT
ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY SO THAT THEY
MAY TAKE APPROPRIATE ACTION TO CLOSE FLOODED ROADWAYS. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN GOODLAND.

&&

LAT...LON 3956 10188 3957 10144 3910 10149 3889 10255
      3928 10271

$$

BULLER
321 
WGUS73 KGLD 130218
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
818 PM MDT THU SEP 12 2013

COC017-063-KSC181-199-130330-
/O.CON.KGLD.FF.W.0023.000000T0000Z-130913T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHEYENNE CO-KIT CARSON CO-SHERMAN KS-WALLACE KS-
818 PM MDT THU SEP 12 2013

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTHERN WALLACE...
SHERMAN...SOUTHEASTERN KIT CARSON AND NORTHEASTERN CHEYENNE COUNTIES
UNTIL 930 PM MDT...

AT 816 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. RADAR 
ESTIMATES THAT 3.5 TO NEAR 6 INCHES OF RAINFALL HAS OCCURRED ACROSS 
THE WARNED AREA. 

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
BETHUNE...BURLINGTON...EDSON...GOODLAND...KANORADO...RULETON AND
STRATTON.

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE ACROSS THE 
WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT
ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY SO THAT THEY
MAY TAKE APPROPRIATE ACTION TO CLOSE FLOODED ROADWAYS. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN GOODLAND.

&&

LAT...LON 3956 10188 3957 10144 3910 10149 3889 10255
      3928 10271

$$

BULLER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Sep 12, 11:25 AM MDT, 3 hours 59 minutes earlier.

Area forecast discussion, Sep 12, 11:25 AM MDT, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1125 AM MDT THU SEP 12 2013

.UPDATE...
ISSUED AT 905 AM MDT THU SEP 12 2013

UPDATED THE FORECAST FOR TODAY AND EARLY EVENING TO REFLECT
CURRENT RADAR/MODEL DATA. OVERALL THE AREA IS UNDER A SATURATED
ENVIRONMENT WITH VERY LOW TO NO STATIC STABILITY. AS A RESULT ANY
LIFT THAT MOVES OVER THE AREA FROM THE UPPER LEVEL TROUGH TO THE
WEST WILL SPARK OFF SHOWERS/ISO T-STORMS. AFTER SOME ANALYSIS THE
LARGER AREAS OF SHOWERS SEEM TO BE FORMING IN AREAS OF
CONVERGENCE/DEFORMATION ZONE IN THE 700MB WIND PATTERN. THE
CONVERGENCE/DEFORMATION ZONE CONTINUES OVER THE AREA THROUGH THE
DAY SO AM EXPECTING A BAND OF STORMS TO LINGER OVER THE AREA AS A
RESULT. CANNOT RULE OUT STORMS DEVELOPING ELSEWHERE ACROSS THE
AREA SO HAVE KEPT A BROAD 30-50% GOING THROUGH THE REST OF THE
DAY/EARLY EVENING.

&&

.SHORT TERM...(TODAY THROUGH SATURDAY NIGHT)
ISSUED AT 251 AM MDT THU SEP 12 2013

UPPER FLOW WILL BE SOUTHWEST ACROSS THE HIGH PLAINS THROUGH SATURDAY
NIGHT AS A LOW OVER SOUTHERN NEVADA MOVES NORTH INTO SOUTHEAST
IDAHO. SURFACE HIGH PRESSURE WILL BE OVER THE HIGH PLAINS THROUGH
FRIDAY NIGHT. A SURFACE TROUGH WILL MOVE INTO NORTHEAST COLORADO
SATURDAY/SATURDAY NIGHT.

PLENTY OF MOISTURE AND DISTURBANCES MOVING NORTHWARD IN THE FLOW
ACROSS NORTHWEST KANSAS TODAY THROUGH FRIDAY. THERE IS GOOD FORCING
INDICATED AS WELL.PLAN TO GO WITH HIGH CHANCE AND LIKELY POPS FOR
THESE PERIODS. INSTABILITY WILL BE LACKING TONIGHT/FRIDAY SO PRECIP
SHOULD BE SHOWERS WITH POSSIBLY SOME ISOLATED THUNDER. FOR FRIDAY
NIGHT THROUGH SATURDAY NIGHT. DYNAMICS MOVE NORTH OF THE FA AND H8-7
LAYER MEAN RH DECREASES CONSIDERABLY. EVEN THOUGH SOME SHORTWAVES
MOVE THROUGH THE FLOW PARAMETERS ARE NOT AS FAVORABLE FOR
PRECIPITATION. CONSEQUENTLY WILL LOWER POPS TO SLIGHT CHANCE. THERE
ARE SOME CHANCE POPS OVER EASTERN COLORADO FRIDAY NIGHT WITH THAT
PART OF THE FA CLOSER TO THE DYNAMICS AND MOISTURE. LIFTED INDICES
INDICATE THE LACK OF INSTABILITY SO WILL INSERT SHOWERS FOR FRIDAY
NIGHT.

ADDED SOME PATCHY FOG IN FOR THIS MORNING AND AFTER MIDNIGHT
TONIGHT. HIGH BOUNDARY LAYER MOISTURE  AND LIGHT EASTERLY WIND WILL
PROVIDE FAVORABLE CONDITIONS.

HIGH TEMPERATURES TODAY WILL BE HIGHLY DEPENDENT ON DURATION OF
STRATUS. FORECAST TEMPERATURES FOR TODAY AND FRIDAY ARE AROUND
70/LOWER 70S IN THE EAST. LOWER 80S ARE EXPECTED SATURDAY. MIN
TEMPERATURES WILL COOL TO THE MID/UPPER 50S WARMING INTO THE LOWER
60S SATURDAY NIGHT.

.LONG TERM...(SUNDAY THROUGH WEDNESDAY)
ISSUED AT 225 AM MDT THU SEP 12 2013

SUNDAY...

HIGH AMPLITUDE UPPER LEVEL RIDGE WILL BEGIN TO BREAK DOWN
AS SHORTWAVE TROUGH MOVES THROUGH THE HIGH PLAINS REGION. A SURFACE
COLD FRONT WILL MOVE THROUGH THE AREA AS HIGH PRESSURE SLIDES INTO
THE MIDWEST.  HIGH TEMPERATURES WILL BE SLIGHTLY BELOW AVERAGE IN
THE LOW TO MID 70S FOR MUCH OF THE TRI STATE AREA WITH CHANCES FOR
PRECIPITATION ALONG THE FRONTAL BOUNDARY. THUNDERSTORMS ARE LIKELY
AS INSTABILITY PARAMETERS ARE SUPPORTIVE FOR CONVECTIVE DEVELOPMENT
IN THE PRESENCE OF SOME POCKETS OF POSITIVE VORTICITY.  RAIN SHOWERS
ARE LIKELY TO CONTINUE OVERNIGHT SUNDAY...WITH NORTH WINDS BRINGING
LOW TEMPERATURES INTO THE MID TO UPPER 50S.

MONDAY...

A SHORTWAVE TROUGH MOVES THROUGH THE AREA MONDAY MORNING...BUT
WEAKENS INTO MONDAY EVENING WITH ZONAL FLOW MOVING INTO THE HIGH
PLAINS FROM THE WEST. AS THE UPPER PATTERN SHIFTS...A WARM FRONT
WILL DEVELOP AND MOVE NORTHWARD THROUGH THE AREA MONDAY AFTERNOON
AND EVENING.  THE PASSAGE OF THE FRONT WILL BRING MORE CHANCES FOR
PRECIPITATION TO THE ENTIRE AREA. INSTABILITY PARAMETERS ARE
MARGINAL...INDICATING THAT CONVECTION IS LIKELY TO BE LIMITED AND
SHALLOW AT BEST.

TUESDAY AND WEDNESDAY...

UPPER LEVEL FLOW SHIFTS TO SHORTWAVE RIDGE PATTERN OVER THE HIGH
PLAINS...PROVIDING STABILITY AT THE UPPER LEVELS.  A SURFACE TROUGH WILL
DEVELOP WITH THE RETURN OF SOUTHERLY WIND FLOW AND SOME WEAKER WARM
AIR ADVECTION...BRINGING HIGH TEMPERATURES BACK INTO THE LOW TO MID
80S FOR THE TRI STATE AREA. SOME SCATTERED THUNDERSTORM CHANCES
EXIST AS A WEAK FRONTAL BOUNDARY MOVES THROUGH THE REGION LATE
WEDNESDAY AFTERNOON...HOWEVER STRONGER CAP IN PLACE MAY BE INHIBIT
CONVECTIVE DEVELOPMENT.  THEREFORE...POPS ARE SLIGHT FOR THE AREA AT
THIS TIME.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1119 AM MDT THU SEP 12 2013

MVFR TO IFR CONDITIONS FORECAST FOR THE 18Z TAFS. A VERY MOIST
ENVIRONMENT WILL REMAIN OVER THE AREA THROUGH FRIDAY. DUE TO THE
UNSTABLE NATURE OF THE ENVIRONMENT VERY LITTLE LIFT IS NEEDED TO
GENERATE RAINFALL. AS A RESULT THIS WILL CAUSE UNCERTAINTIES
REGARDING TIMING OF THE RAINFALL AND ANY VIS/CEILING RESTRICTIONS
ASSOCIATED WITH THE RAINFALL OR LACK THEREOF. IN GENERAL KGLD WILL
HAVE THE BETTER CHANCE FOR STORMS FOR THE TAF AS WELL AS IFR
CONDITIONS. KMCK WILL BE NORTH OF THE BETTER RAINFALL AREA UNTIL
MID DAY FRIDAY WHEN THE STORM ACTIVITY SHIFTS NORTHWARD.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...JTL
SHORT TERM...FS
LONG TERM...MK
AVIATION...JTL
Hazardous weather outlook, Sep 12, 12:28 PM MDT, 2 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1228 PM MDT THU SEP 12 2013

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-131530-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1228 PM MDT THU SEP 12 2013 /128 PM CDT THU SEP 12 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL CONTINUE TODAY AND TONIGHT ACROSS
THE TRI STATE AREA. NO SEVERE WEATHER IS EXPECTED BUT LOCALLY
HEAVY RAINFALL IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER ANY RAINFALL
REPORTS ARE APPRECIATED.

JTL

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 4:51 PM MDTFlash Flood WatchGLDGove, Greeley, Logan, Sheridan, Sherman, Thomas and 2 more11 hr

Nearby

Flash Flood Warnings in Kansas, 2013Flash Flood Warnings in Colorado, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.